Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 61, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 14, 2003, 7:00 PM CDT for Itasca County, Saint Louis County, Minnesota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2003, 7:00 PM CDT (00:00 UTC)
- Expired
- Jul 14, 2003, 8:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Itasca County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 101 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 2:35 PM CDT | Tornado Watch | SPC | 5 hr |
| Jul 14, 5:35 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.0 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 357 m²/s²
- 0-3 km storm-relative helicity
- 466 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:00 PM CDT, 3 hours earlier.
Area forecast discussion, Jul 14, 4:00 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 400 PM CDT TUE JUL 14 2003 THERE ARE NO SIGNIFICANT FORECAST PROBLEMS. HIGH PRESSURE SHOULD CLEAR SKIES TONIGHT AND KEEP THEM CLEAR EARLY WEDNESDAY. A TROUGH APPROACHES FROM THE NORTH LATE WEDNESDAY. THE WAVE MODELS...WHICH WE AGREE WITH...ARE FASTER WITH THIS FEATURE. THERE IS NO SIGNIFICANT RIDGING ALOFT FOR THE COOL AIR TO BUCK... VORTICIES RISE...TENDING TO PUT CYCLONIC CURVATURE AHEAD OF THE TROUGH...SO THERE SHOULD BE NO REASON FOR THE TROUGH TO BE SLOW. SO...WE BRING THUNDERSTORMS INTO THE NORTH LATE WEDNESDAY AND MAINTAIN THEM ACROSS OUR AREA THROUGH THE NIGHT...AT THE CHANCE LEVEL...WEDNESDAY NIGHT. SPC GIVES OUR WHOLE AREA A SLIGHT RISK OF SEVERE WEDNESDAY...BUT WE NOTE THAT THE STABILITIES ARE LOWER FROM NORTH-CENTRAL MN WESTWARD. IF THE SLOWER GRID MODELS ARE CORRECT WITH THE TROUGH...THUNDERSTORMS MAY NOT REACH OUR AREA UNTIL AFTER MAXIMUM DAYTIME HEATING IS OVER...MITIGATING SEVERE WEATHER. WITH LITTLE MOISTURE AVAILABLE...WE DO NOT EXPECT MUCH RAINFALL. AFTER THE PASSAGE OF THE TROUGH...MID-RANGE MODELS INDICATE A STRONG HIGH BUILDING INTO THE AREA AND ESTABLISHING ITSELF OVER COLD LAKE SUPERIOR. RISING HEIGHTS AND A LACK OF LOW LEVEL WARM ADVECTION SUGGEST THAT THIS PATTERN CHANGE WILL INDEED OCCUR. THE FIRST SUCH HIGH BUILDS IN THURSDAY...THE GRID MODELS ARE MORE ENTHUSIASTIC ABOUT THIS AND THEY ARE USUALLY MUCH BETTER IN HANDLING THESE LAKE SUPERIOR AND HUDSON BAY SITUATIONS. A WEAK TROUGH MAY TRY TO CROSS THE AREA SATURDAY...BUT WITH HIGH HEIGHTS...HIGH AND RISING STABILITY IN THE COLUMN...AND LOW LEVEL MARITIME AIR...WE DON/T EXPECT THE TROUGH TO MAKE MUCH DIFFERENCE. ANOTHER LAKE SUPERIOR HIGH...ANCHORED BY THE UNSEASONABLY COLD WATER...SHOULD AGAIN ESTABLISH ITSELF SUNDAY. WITH THIS PATTERN...WE TENDED DRY AFTER WEDNESDAY NIGHT AND LOWERED THE TEMPERATURES...ESPECIALLY FOR AREAS ANYWHERE NEAR THE BIG LAKE WHERE THE WINDS WILL STOP TENDING TO BE FROM THE WEST AND BEGIN TO FRESHEN OUT OF THE NORTHEAST...ESPECIALLY DURING AFTERNOONS. .DLH...NONE. EOM
Hazardous weather outlook, Jul 14, 4:30 PM CDT, 2 hours 30 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 430 PM CDT MON JUL 14 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH MINNESOTA AND WESTERN WISCONSIN TONIGHT. THUNDERSTORMS...SOME SEVERE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES...WILL DEVELOP THIS EVENING ACROSS NORTHERN MINNESOTA...THEN ACROSS NORTHWEST WISCONSIN LATER TONIGHT. THE STRONGEST STORMS WILL FIRST AFFECT KOOCHICHING...ITASCA...CASS...CROW WING...AITKIN AND SAINT LOUIS COUNTIES...THEN POINTS FURTHER EAST LATER THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AGAIN FOR WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH MELDE
In the hours before
Local storm report, Jul 14, 5:23 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0523 PM CDT MON JUL 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0522 PM INTERNATIONAL FALLS MN 1.00 IN HAIL
07/14/03 KOOCHICHING
SHIMONLocal storm report, Jul 14, 5:26 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0526 PM CDT MON JUL 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0526 PM INDUS MN 1.75 IN HAIL
07/14/03 KOOCHICHING
SHIMONLocal storm report, Jul 14, 5:33 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0533 PM CDT MON JUL 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0527 PM INDUS MN 2.75 IN HAIL
07/14/03 KOOCHICHING SHERIFF REPORTED
SHIMONLocal storm report, Jul 14, 5:37 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0537 PM CDT MON JUL 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0534 PM 7 SW LONGVILLE MN AVALANCHE
07/14/03 NORTHERN CASS SPOTTER REPORTED
SHIMONLocal storm report, Jul 14, 5:37 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED REPORT
NATIONAL WEATHER SERVICE DULUTH MN
537 PM CDT MON JUL 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0534 PM 7 SW LONGVILLE MN 1.25 IN HAIL
07/14/03 NORTHERN CASS SPOTTER REPORTED
SHIMONLocal storm report, Jul 14, 6:39 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0639 PM CDT MON JUL 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM OUTING MN 1.75 IN HAIL
07/14/03 NORTHERN CASS TRAINED SPOTTER
SHIMONThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 10:50 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Saint Louis | 25 min |
| Jul 14, 11:15 PM CDT | Severe Thunderstorm Warning | DLH | Carlton | 30 min |
| Jul 14, 11:46 PM CDT | Severe Thunderstorm Warning | DLH | Douglas | 44 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.